Heavy Rain, Cumberland
- When
- July 5, 1:42 PM CST to 2:12 PM CST
- Where
- Cumberland County, Marrowbone
- Reported by
- COOP Observer
- Coordinates
- 36.820, -85.500
A NWS COOP-Observer measured one inch of rain in 30 minutes.
Slow moving thunderstorms produced periods of heavy rain across far south central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Slow moving thunderstorms produced periods of heavy rain across far south central Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 1:15 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT SUN JUL 5 2009 .SHORT TERM (TONIGHT AND MON)... ESE MOVG SFC LOW/CDFNT JUST PASSING TO THE SE OF BWG ATTM...WINDS AT HOP/BWG HAVE SHIFTED TO WNW. TSTMS HAVE DEVELOPED IN CLUSTERS... FEEDING INTO A MAIN LINE EXTENDING ACRS SCNTRL KY...WITH STORMS PROGRESSING TO THE SE. WILL HAVE A SUB FIRST PERIOD AND KEEP TSTMS IN THE FCST INTO LATE AFTN/EARLY EVE ACRS SCNTRL PARTS THEN DROP POPS BY 00Z. UPR LEVEL NW FLO PATTERN CONTS THRU THIS PERIOD. SFC LOW EXPECTED TO DROP INTO THE ERN TN VLY TNGT AND CONTINUE SEWD. CENTRAL PLAINS HIGH PRES...WITH RIDGE EXTENDING EWD INTO THE UPR OH VLY...EXPECTED TO DROP SEWD INTO OUR FA BY LATE MON. TIL THEN...BASED ON LOW LEVEL MOISTURE/WIND PROGS AND SUPPORTED BY STLT IMAGERY...LOW CLDS WILL LINGER MOST OF THE NIGHT...WITH FOG DEVELOPING IN AREAS THAT DO CLR OUT. WILL GO WITH MOSTLY CLDY SKIES WITH FOG DEVELOPING. LOW LEVELS SHUD BEGIN A DRYING OUT PROCESS MON WITH CLRG FROM N TO S. GFS MOS TEMPS...ESPECIALLY FOR SDF...ARE COOLER AND WITH NLY FLOW...PREFERRED FOR MON. CURRENT LOW-MID 80S IN THE FCST LOOKS FINE. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... MODELS CONTINUE PUT THE OHIO RIVER VALLEY IN WEAK WEST TO NORTHWEST FLOW WITH LITTLE OPPORTUNITY FOR MAJOR SYSTEMS AFFECTING THE AREA THROUGH THE PERIOD. WHILE OVERALL PATTERN IS IN GOOD AGREEMENT BETWEEN THE GFS/UKMET/ECMWF...RIPPLES IN THE FLOW ARE INCONSISTENT IN BOTH PLACEMENT OF RH AND VORTICITY...WITH THE OPPORTUNITY FOR ISOLATED CONVECTION HINTED AT DURING VARIOUS TIME FRAMES AFTER 00Z THURSDAY DEPENDING UPON THE MODEL. GIVEN THE WEAKNESS OF THESE SIGNATURES HAVE OPTED FOR A PERSISTENCE FORECAST OF LOW 20 POPS FOR THE WEEKEND WITH NO PRECIP BEFORE THEN. DESPITE THE PAST FEW COOL DAYS...IT IS JULY...AND TEMPERATURES WILL HAVE TO REBOUND EVENTUALLY. THE EXTENDED APPEARS TO DO JUST THAT WITH 50H RIDGE TO THE WEST SPREADING OUT TO ALLOW FOR SFC-500 THICKNESS INCREASES TO NEAR 580 BY THE WEEKEND...THOUGH WITH LIKELY INCREASE IN CLOUDS TO LIMIT THE MERCURY RISE SOMEWHAT. WITH LIMITED RH OVER THE OHIO VALLEY FOR TUESDAY THROUGH FRIDAY...SUNSHINE WILL HELP TO HEAT UP BOTH MAX AND MIN READINGS 1-3 DEGREES EACH DAY...TOPPING OUT IN A LOW 70 TO LOW 90 RANGE BY END OF THE PERIOD. && .AVIATION (18Z TAFS)... SURFACE LOW PRESSURE MOVG ACRS SCNTRL KY WILL DROP INTO NERN TN TNGT. SCT SHOWERS AND TSTMS EXTENDING FROM SCNTRL INTO ECNTRL KY WILL CONTINUE A SEWD MOVEMENT AND LIKELY EXIT ALL BUT OUR SERN MOST FA BY 00Z MON...CLEARING ALL TAF SITES. AFTERWARD LOW CLOUDS WILL PERSIST FOR MUCH OF THIS EVE...WITH MVFR CONDS IN FOG DEVELOPING AFTER MIDNIGHT. IN ADDITION...CIGS AT BWG WILL LIKELY LOWER TO IFR VALUES BEFORE SUNRISE. A CLEARING TREND WITH LIFTING FOG SHUD BEGIN AFTER SUNRISE WITH CONDS SLOWEST TO IMPROVE AT BWG. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...DK LONG TERM....JBS AVIATION.....11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1140 AM EDT SUN JUL 5 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1140 AM EDT SUN JUL 5 2009 /1040 AM CDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS LOW PRESSURE MOVES ACROSS CENTRAL KENTUCKY. CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL RETURN TO THE REGION FRIDAY NIGHT INTO SATURDAY AS A COOL FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1244 PM EDT SUN JUL 5 2009 KYZ028-045-046-053-054-065-051745- HARDIN-LARUE-MARION-NELSON-TAYLOR-WASHINGTON- 1244 PM EDT SUN JUL 5 2009 ...STRONG STORM... AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELIZABETHTOWN...OR 34 MILES SOUTH OF LOUISVILLE...AND MOVING SOUTHEAST AT 30 MPH. HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL... AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR BOSTON AROUND 1255 PM EDT. NEAR LYONS AROUND 105 PM EDT. NEAR NEW HAVEN AROUND 110 PM EDT. NEAR NEW HOPE AROUND 115 PM EDT. NEAR HOLY CROSS AROUND 120 PM EDT. NEAR LORETTO AROUND 125 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && KIRKPATRICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 154 PM EDT SUN JUL 5 2009 KYZ061-062-071-051815- BUTLER-EDMONSON-WARREN- 1254 PM CDT SUN JUL 5 2009 ...HEAVY RAINFALL IS HEADING TOWARD BOWLING GREEN... AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A HEAVY RAIN PRODUCING THUNDERSTORM 11 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST AT 20 MPH. A SPOTTER REPORTED THAT RAINFALL AMOUNTS OF AROUND TWO INCHES OCCURRED IN JUST OVER AN HOUR WITH THIS STORM AS IT MOVED THROUGH ABERDEEN IN CENTRAL BUTLER COUNTY. THIS STORM WILL BE... NEAR BOWLING GREEN AROUND 115 PM CDT. THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 22 AND 38...AND THE NATCHER PARKWAY BETWEEN MILE MARKERS 5 AND 7. VISIBILITY WILL BE REDUCED TO LESS THAN HALF A MILE IN THE HEAVIEST RAINFALL AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && JBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 308 PM EDT SUN JUL 5 2009 KYZ064>066-073>078-081-051945- ADAIR-ALLEN-BARREN-CASEY-CUMBERLAND-GREEN-METCALFE-MONROE-RUSSELL- TAYLOR- 208 PM CDT SUN JUL 5 2009 ...LINE OF STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL... AT 303 PM EDT/203 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF CAMPBELLSVILLE TO SCOTTSVILLE...OR ALONG A LINE EXTENDING FROM 37 MILES NORTHWEST OF SOMERSET TO 16 MILES SOUTHEAST OF BOWLING GREEN...AND MOVING SOUTHEAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR YUMA AROUND 315 PM EDT. NEAR MAYNARD AROUND 220 PM CDT. NEAR TRACY AROUND 225 PM CDT. NEAR RHEBER AROUND 330 PM EDT. NEAR LIBERTY AROUND 335 PM EDT. NEAR FLIPPIN AROUND 240 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && NF
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
A NWS COOP-Observer measured one inch of rain in 30 minutes.
The Kentucky Mesonet station three miles west of Burkesville measured 1.04 inches of rain in 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185845, 185844.